Utah, 2011

Winter Weather in Utah, December 21 to 22, 2011

December 21 to 22, 2011 · NWS GJT · 1 event in 1 county or zone

A Pacific trough developed into an upper low over eastern Utah and western Colorado which produced significant snowfall in the eastern Uinta Mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough developed into an upper low over eastern Utah and western Colorado which produced significant snowfall in the eastern Uinta Mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 4:49 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 21, 4:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
449 AM MST WED DEC 21 2011

.SHORT TERM... /TODAY THROUGH THURSDAY NIGHT/

00Z UPPER AIR ANALYSIS AT H5 SHOWED A PAIR OF LOWS OVER THE MID
MISSOURI VALLEY AND NORTHERN TIP OF BAJA. STRONG HEIGHT FALLS OVER
THE NORTHERN ROCKIES AHEAD OF THE NEXT CONTINENTAL POLAR SYSTEM
WHICH WATER VAPOR SHOWED DISTINCTLY MOVING THROUGH THE IDAHO
PANHANDLE THE PAST FEW HOURS. GOES DERIVED PWAT PRODUCTS AND
PRECIPITABLE H2O PLOTS SHOW NARROW RIBBON OF MOISTURE AHEAD OF
THIS SYSTEM THAT 295K MOISTURE TRANSPORT VECTS BRING INTO THE OUR
CWA TODAY. HOWEVER AS NOTED IN EARLIER DISCUSSION THIS MOISTURE IS
FAIRLY LIMITED AND MIXING RATIO/S CONTINUE TO REMAIN AROUND 2G/KG AS
THE SYSTEM PASSES THROUGH AND THIS SHOULD KEEP SNOWFALL AMOUNTS
UNDER WARNING CRITERIA. THE MAIN CONCERN WILL CONTINUE TO BE THE
IMPACT OF ACCUMULATING SNOWFALL ON AREA ROADWAYS DURING THE HOLIDAY
TRAVEL PERIOD AND DID NOT MAKE ANY CHANGES TO WINTER WEATHER
ADVISORIES IN PLACE.

THE SNOWFALL LOOKS TO GET GOING THIS MORNING ACROSS THE NORTHERN
COLORADO MOUNTAINS. WHAT MOISTURE IS IN PLACE WILL BE WORKED ON BY
INCREASING LARGE SCALE ASCENT AS THE SYSTEM DROPS TO NEAR THE I-80
CORRIDOR. MID LEVEL FRONTOGENESIS AND A FAVORABLE WESTERLY
OROGRAPHIC FLOW WILL HELP LINK INTO THIS LARGE SCALE LIFT WITH A
FRONT ARRIVING LATE THIS AFTERNOON HELPING TO BOOST SNOWFALL
PRODUCTION ACROSS THE LOWER ELEVATIONS OF NORTHWEST COLORADO. THE
COLD FRONT SHOULD BEGIN TO ACCELERATE SOUTHWARD AFTER SUNSET AS A
CLOSED MID LEVEL CIRCULATION FORMS OVER NORTHEAST UTAH AND STRONG PV
LOBE ROTATING AROUND THIS LOW PROMOTES FALLING PRESSURE OVER
SOUTHERN COLORADO. QG FORCING WILL BE MAXIMIZED OVER NORTHWEST
WESTERN COLORADO OVERNIGHT AS WE WITH THE STRONG ASCENT COMBINING
WITH THE SAGGING COLD FRONT TO  BOOST SNOWFALL RATES. WESTERLY FLOW
INTO THE GRAND VALLEY AND STRONG DYNAMICS SHOULD BE ABLE TO GET SOME
PRECIPITATION TO THE GROUND.

THE UPPER LOW WILL BE SETTLING NEAR THE FOUR CORNERS ON THURSDAY
PULLING BROAD SCALE LIFT INTO THE SOUTHERN MOUNTAINS. SOUTHERLY
OROGRAPHICS AND INSTABILITY FROM DYNAMIC TROP NOSING INTO SOUTHWEST
COLORADO MAY ENHANCE THE SNOWFALL BUT MOISTURE SEEMS TO BE WANING
SIGNIFICANTLY AND WITH THE EXCEPTION OF THE HIGHEST
PEAKS...CONFIDENCE NOT VERY HIGH FOR SIGNIFICANT SNOWFALL. HAVE
DECIDED TO HOLD OF ON ISSUING HIGHLIGHTS AT THIS TIME WITH MODELS
CONTINUING TO BACK OFF ON SNOW AMOUNTS.

.LONG TERM... /FRIDAY THROUGH TUESDAY/

BULGING HIGH PRESSURE ALONG THE CALIFORNIA COAST ON FRIDAY TILTS
NORTHEAST WITH THE AXIS SHIFTING OVER UTAH AND COLORADO BY SUNDAY.
THERE IS A SHORT WAVE THAT TRIES TO ROUND THE TOP OF THIS RIDGE...
BUT THE SHORT WAVE SPLITS AND MOST OF THE ENERGY MOVES DOWNSTREAM
ALONG THE NRN TIER STATES.  WHAT WAS ONCE A REMOTE CHANCE OF
FLURRIES OVER THE PARK AND GORE RANGE FOR CHRISTMAS EVE APPEARS
GONE.  SHORT WAVE THAT CROSSES WRN COLORADO EARLY SATURDAY MORNING
WILL ESSENTIALLY BE A DEFORMATION ZONE THAT ATTACHES THE NRN BRANCH
WITH THE EJECTING CLOSED LOW FORMERLY FROM THE FOUR CORNERS REGION.
REGARDING TEMPS...COOL WINTERTIME AIR MASS LINGERS FOR ONE MORE DAY.

WARM ADVECTIVE PATTERN BEGINS IN EARNEST IN THE WAKE OF SATURDAYS
MORNING SHORT WAVE THAT CONTINUES INTO SUNDAY MORNING.  MOST OF THE
WARMING OCCURS ALOFT...BUT EXPECT A BIG JUMP IN TEMPERATURES IN THE
HIGH COUNTRY FROM FRIDAY INTO SUNDAY.  THE TEMPERATURE INVERSION
OVER THE UINTA BASIN WILL BE PROBLEMATIC...BUT FOR MOST OF THE
FORECAST AREA WILL UNDERGO SOME WARMING.

SUNDAY NIGHT THROUGH TUESDAY...PERSISTENT RIDGE THAT WAS ANCHORED
OVER THE NERN PACIFIC WILL BREAK DOWN AND FASTER WESTERLY FLOW TAKES
AIM TOWARD THE PACIFIC NORTHWEST.  THE ECMWF AND GFS DIVERGE WITH
RESPECT TO THE TIMING OF THESE SHORT WAVES...BUT FORECAST IMPACT FOR
OUR FORECAST AREA WILL BE MINIMAL AS MOST OF THE ENERGY REMAINS
NORTH OF THE COLORADO BORDER.  THE ECMWF SHOWS AN AMPLIFIED SHORT
WAVE THAT WOULD BRING A QUICK SHOT OF SNOW TO THE NRN MOUNTAINS...
WHILE THE GFS IS FASTER WITH LESS AMPLIFICATION.  NOT MUCH HOPE FOR
ANY DECENT SNOWFALL IN THE EXTENDED PERIOD.  MODERATING TEMPERATURES
(EXCEPT THE UINTA BASIN...SORRY VERNAL) AND DRY WEATHER IS THE MAIN
THEME IN THE EXTENDED GRIDS AND FORECASTS.

&&

.AVIATION... /12Z TAF ISSUANCE/

VFR TIL 00Z...THEN THE CHANCE OF SNOW INCREASES CONSIDERABLY
ACROSS ALL TAF SITES.  CONDITIONS WILL DETERIORATE WITH MVFR/IFR
CONDITIONS WITH VIS BLO 3SM -SN BR CIGS AOB OVC030 AT MOUNTAIN TAF
SITES AT KASE AND KEGE. THESE CONDITIONS MAY BE MET AT VALLEY
AIRPORTS...INCLUDING KMTJ...KGJT...AND KRIL.

KEGE...CIGS ARE EXPECTED TO BE BELOW TAKE OFF MINIMUMS FOR MUCH OF
THE DAY. HOWEVER THEIR MAY BE BRIEF PERIODS WHEN BKN050 BECOMES
SCT050 BEFORE DETERIORATING CONDITIONS ARRIVE TONIGHT.

KVEL...VFR CONDITIONS TODAY WITH A 30 PERCENT CHANCE THAT MVFR
CONDITIONS WILL OCCUR FROM 22Z-02Z LATER TODAY AS THE SURFACE COLD
ARRIVES WITH SNOW IN THE VICINITY. GUSTY NORTHEAST WINDS WILL DEVELOP
AFTER 02Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST THURSDAY FOR
      ZONES 001>003.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
      THURSDAY FOR ZONES 007>012-014.
     WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR ZONES 004-
      005-013.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
      THURSDAY FOR ZONE 006.
UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST THURSDAY FOR
      ZONE 023.

&&

SHORT TERM...15
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Dec 21, 6:24 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
624 AM MST WED DEC 21 2011

COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
624 AM MST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TONIGHT AND BECOME WIDESPREAD OVER NORTHWEST
AND WEST CENTRAL COLORADO OVERNIGHT. EXPECTED SNOW AMOUNTS WILL
RANGE FROM 1 TO 4 INCHES IN THE VALLEYS TO 4 TO 10 INCHES IN THE
MOUNTAINS. THE HIGHEST AMOUNTS WILL BE ON NORTH FACING MOUNTAIN
ASPECTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...THE SNOW SHIFTS TO SOUTHWEST COLORADO WITH AMOUNTS OF 2TO
5 INCHES OF SNOW EXPECTED IN THE SAN JUAN MOUNTAINS. THE LOWER
VALLEYS WILL RECEIVE 2 INCHES OR LESS. LIGHT SNOW WILL BE
DIMINISHING FROM THE NORTH DURING THE DAY.

FRIDAY AND SATURDAY MORNING...SUB ZERO NIGHTS CAN BE EXPECTED
ACROSS THE NORTHERN VALLEYS AND HIGHER CENTRAL VALLEYS. THE
COLDEST TEMPERATURES WILL OCCUR AT CRAIG AND GUNNISON.

CHRISTMAS DAY...NO HAZARDOUS WEATHER IS EXPECTED WITH MOSTLY SUNNY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 21, 8:00 AM MST to December 22, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall generally ranged from 4 to 12 inches across the area. Locally higher amounts included 18 inches at the Hickerson Park SNOTEL site. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355472.